Background: Cardiac amyloidosis is an underdiagnosed cause of restrictive cardiomyopathy resulting from the infiltration of the myocardium by amyloid proteins.
Case report: We report the case of an 83-year-old woman who presented with increasing dyspnea and lower-extremity swelling. She reported a medical history of unspecified heart failure. Evaluation in the Emergency Department (ED) revealed evidence of heart failure on physical examination, low-voltage electrocardiogram, chest x-ray study with mild pulmonary edema, and laboratory evaluation with elevated brain natriuretic peptide and troponin. Bedside cardiac ultrasound illustrated severe concentric ventricular hypertrophy and interventricular septal wall thickening with "sparkling" hyperechoic appearance of the myocardium, mildly reduced left ventricular ejection fraction, and small pericardial effusion. Inpatient comprehensive echocardiogram and follow-up nuclear medicine cardiac amyloid pyrophosphate study were suggestive of cardiac amyloidosis. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Emergency physicians commonly treat acute on chronic systolic heart failure with diuresis and reductions in preload and afterload with nitrates. Identifying amyloid cardiomyopathy in the ED is of clinical significance because treatment should include loop diuretics but should avoid β-blockers, angiotensin-converting enzyme inhibitors, calcium channel blockers, and digoxin. Atrioventricular nodal blocking agents may have detrimental effects in cardiac amyloidosis because the cardiac output in this patient population is dependent on heart rate due to a significantly reduced stroke volume from the concentric hypertrophy minimizing diastolic filling. Also, caution should be taken when initiating nitrates in amyloid cardiomyopathy because further reducing preload in an already preload-depleted state can result in hypotension.
Keywords: amyloid cardiomyopathy; cardiac amyloidosis; stiff heart syndrome.
Copyright © 2018 Elsevier Inc. All rights reserved.